Tuesday, July 20, 2010

Arava Gets a Blackbox Warning

The FDA has added a blackbox warning about severe liver injury to the package label for Arava-- a disease-modifying anti-rheumatic drug used to treat RA The decision to add to the warning was based on the FDA's review of adverse event reports. The reports identified 49 cases of severe liver injury, including 14 cases of fatal liver failure, that occurred between August 2002 and May 2009.
Patients at greatest risk for liver injury were identified as those taking other drugs known to cause liver injury and patients with pre-existing liver disease. The additional information being added to the Boxed Warning for Arava recommends that:
  • Patients with pre-existing liver disease should not receive Arava.
  • Patients with elevated liver enzymes (ALT greater than two times the upper limit of normal) should not receive Arava.
  • Caution should be used in patients who take other drugs that can cause liver injury.
  • Liver enzymes should be monitored at least monthly for 3 months after starting Arava and after that, at least quarterly.
  • If ALT level rises to greater than two times the upper limit of normal while a patient is on Arava, the drug should be stopped, cholestyramine washout begun to speed removal of Arava from the body, and follow-up liver function tests conducted weekly until ALT returns to normal.
 The FDA site informs:
  • Be aware that cases of severe liver injury have been reported in people taking leflunomide.   
  • Contact your healthcare professional if you develop itching, yellow eyes or skin, dark urine, loss of appetite, or light-colored stools. These may be signs of liver injury.
  • Talk to your healthcare professional about any concerns you have with this medication. 
  • Report any side effects with leflunomide to FDA’s MedWatch program using the information at the bottom of the page in the “Contact Us” box.

    Enhanced by Zemanta